Idaho, 2012

Hail in Idaho, June 22, 2012

June 22, 2012 · NWS OTX · 1 event in 1 county or zone

A deep closed upper level low pressure system dropped south to just off the coast of Oregon. This placed the Inland Northwest under a moist and unstable southerly flow pattern.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A deep closed upper level low pressure system dropped south to just off the coast of Oregon. This placed the Inland Northwest under a moist and unstable southerly flow pattern. Convection over the Idaho Panhandle held off until the late afternoon hours at which point the cap was broken and surface based convection began to fire. Moderate to strong shear across the area helped to sustain thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 22, 1:25 PM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 1:25 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
225 PM PDT Fri Jun 22 2012

.SYNOPSIS...
The threat for showers and thunderstorms will continue through this
evening. Some thunderstorms over the Idaho Panhandle this evening
may be capable of producing hail and locally heavy rain. More
thunderstorms are expected on Saturday and Sunday as low pressure
lingers over the region. This system will finally move out of the
Inland Northwest Tuesday night bringing a drier and more stable
weather pattern for Wednesday and Thursday.

&&

.DISCUSSION...
Tonight: Clearing over eastern WA and the Panhandle is allowing
temperatures to finally warm into the 80s. Coupled with the upper
40s to lower 50s dew points, the atmosphere should destabilize
rather nicely. Models show around 1000 J/kg of CAPE by late this
afteroon. Convection has started to fire in the Clearwater Mtns,
similar to the HRRR forecast. Based on this I have a bit more
confidence in the HRRR, and so we're looking at three potential
areas of convection.

The first is over the Clearwaters which should continue to fire
and propagate northward through the ID Panhandle this evening. The
second is forecast on the back end of the clouds moving into the
Okanogan Highlands. The convection would move northwest into the
north Cascades. The third area of convection would be over
northeast OR ahead of the main cloud band moving into the area
this evening. This convection would track along the ID/WA border
area this evening.

CAPE values are certainly supportive of moderate-sized hail. 0-6km
shear is good, but not great. Enough to keep the storms from being
pulse in nature but not sure there's enough to make supercells.

Heavy rain is still possible in the Cascades. But since the storms
should be moving at a decent speed and this area hasn't had a lot
of rain recently I'm thinking that the flash flood threat is
minimal.  RJ

Saturday through Monday: Closed low will remain off the Oregon
coast through Monday. Models are in good agreement of pieces of
energy ejecting from the low and moving through the forecast area.
This will provide periods of showers and thunderstorms through the
weekend. Saturday is the best day for more widespread showers
across the region. Instability parameters such as CAPE, LI and 0-6
km shear show very favorable conditions for thunderstorm
development Saturday. The best area of instability will stretch
up the Idaho Panhandle from Shoshone county north to the Canadian
border and bending back toward the northeast mountains of WA. Kept
the likely thunderstorm wording for the afternoon for these
locations and chance of thunderstorms in the evening. Elsewhere,
slight chance exists across the basin, with a chance of thunder
along the Cascades and Spokane/Palouse, Okanogan areas. Sunday and
Monday there is still a threat of showers, but there is less
moisture to work with and the axis of instability is further east.
The best area of showers and thunderstorms will be across
northeast WA and the ID Panhandle. With less moisture there is
also the possibility of less cloud cover, and with less cloud
cover, we could actually warm to near or slightly above average
temperatures. /Nisbet

Monday night through Friday: The persistent upper-low currently
off the WA coast will lift to the northeast through the region
bringing one last round of heavier precipitation before relatively
drier conditions settle in. Models are in decent agreement that
the low will lift E/NE through the area but still illustrate
subtle differences on timing, strength, and how much of its energy
pinches off and lingers over the region on Wed...yet they have come
into much better agreement then runs 24 hours ago. Following the
passage of the low pressure system, the general consensus amongst
the models is to strengthen a ridge of high pressure over the Pac
NW yielding mostly dry conditions for most locations. I use mostly
dry wording due to each model depicting several very small
midlevel impulses drifting under the ridge which could lead to
localized areas of deeper instability and chance for afternoon
showers/thunderstorms. We have utilized a blend of the EC/GFS for
the Monday night/Tuesday period and trend toward their ensemble
means thereafter.

This resulted in Monday night and Tuesday being the wettest days
of the period with models showing upwards of a quarter to three
quarters of an inch (heavier in thunderstorms) possible through
Tuesday night. The slower and more negatively tilted EC spreads
precipitation across all locations in this period while the quicker
GFS focuses more on the eastern third of WA and ID Panhandle...in
response to developing westerly flow in the lee of the Cascades.
The precipitation threat shifts toward the Canadian border for
Tuesday night and potentially into Wednesday afternoon (per slower
EC). By Wednesday night through Friday, upper-level ridging will
be the more dominate weather feature leading to a warming and
drying trend at most locations. As mentioned above, we will likely
be monitoring a few midlevel small-scale circulations each capable
of a introducing a threat for showers and thunderstorms. Given how
far out these events are and lack of QPF in the models, the
forecast indicates dry conditions based on the large scale
subsidence under the ridge but could may need to be adjusted over
small areas when and where these circulations track.

Temperatures will be cooling below normal on Wednesday with
abundant cloud cover and rainfall then begin a slow warming trend
each day returning near to above normal by Friday. SB

&&

.AVIATION...
18Z TAFS: Showers and thunderstorms are expected late this afternoon
and evening at most locations.  These should gradually move
northward out of the area late tonight.  Some storms could be strong
in the Panhandle and northeast Washington this evening.  There will
be some IFR and Mtn obscuration conditions with these storms.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  74  53  75  50  79 /  90  70  60  20  10  10
Coeur d'Alene  57  73  53  76  50  80 /  90  80  70  20  10  10
Pullman        53  71  49  75  49  77 /  80  70  60  10  10  10
Lewiston       61  80  55  83  54  83 /  70  60  40  10  10  10
Colville       58  76  52  78  49  85 /  90  80  70  40  10  10
Sandpoint      55  73  52  73  48  79 /  90  90  80  40  20  20
Kellogg        54  71  50  77  48  79 /  90  80  70  40  20  20
Moses Lake     58  79  53  80  53  82 /  70  50  20  10   0  10
Wenatchee      59  74  51  77  52  79 /  70  60  30  10   0  10
Omak           59  76  50  78  48  83 /  90  70  50  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 22, 1:55 PM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
255 PM PDT FRI JUN 22 2012

IDZ001>004-026-027-WAZ037-038-231200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
255 PM PDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FRIDAY...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY
RAINFALL...SMALL HAIL...DANGEROUS LIGHTNING STRIKES...AND GUSTY
WINDS. ISOLATED STORMS ACROSS NORTH IDAHO MAY BECOME SEVERE IN THE
LATE AFTERNOON AND EVENING WITH THE POTENTIAL FOR HAIL UP TO THE
SIZE OF QUARTERS AND STRONG WINDS.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON SATURDAY. THESE
STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL
HAIL...DANGEROUS LIGHTNING STRIKES...AND GUSTY WINDS. ISOLATED
SEVERE STORMS ARE POSSIBLE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND STRONG WINDS. HEAVY RAIN FROM THUNDERSTORMS
MAY CAUSE FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH.
PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES.

WAZ042-231200-
EAST SLOPES NORTHERN CASCADES-
255 PM PDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FRIDAY...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. THESE
STORMS WILL HAVE THE POTENTIAL HEAVY RAIN AND GUSTY WINDS. HEAVY
RAIN FROM THUNDERSTORMS MAY CAUSE FLOODING ON CREEKS AND RIVERS
ALREADY RUNNING HIGH.

THERE IS THE POTENTIAL FOR SCATTERED THUNDERSTORMS AGAIN ON
SATURDAY. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY
RAINFALL AND SMALL HAIL. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE
FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH. PLEASE
CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES.

WAZ031>036-041-043-044-231200-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
255 PM PDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FRIDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. THESE STORMS WILL
HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL HAIL...AND GUSTY
WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE RISES ON CREEKS AND
STREAMS.

THUNDERSTORMS ARE EXPECTED AGAIN ON SATURDAY. THESE STORMS WILL
HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL HAIL...AND GUSTY
WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE RISES ON CREEKS AND
STREAMS. PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE
UPDATES.

The radar

The Spokane radar (KOTX), 68 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benewah

When
June 22, 6:55 PM PST to 7:05 PM PST
Where
Benewah County, Plummer Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
47.330, -116.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385904.